Citation: No Better. "Fucked Up in Medical School: An Experience with Amphetamines (exp63524)". Erowid.org. Nov 7, 2007. erowid.org/exp/63524
Where to begin? I can tell you that writing this entry is extremely difficult. Not because it's hard to share an experience, but because I'm stuck in fucking perpetual molasses slow motion. Where to begin? I'm tired.
Okay, I'm in a very demanding medical program. One fourth of the students failed out by second semester. The teachers are unprofessional and burned out, it truly is a sink or swim environment. Now, on the floor I'm a champ. In the books, I'm a chump. I visited a psychiatrist, told him of my academic woes (inability to concentrate related to anxiety blah blah blah) and before you know it, I'm cruising on 15mg of adderall XR per day. This was in August. What a change it brought! While people talk of staying up all night or being really focused for a whole day, that was not the case with me. It simply enabled me to intensely focus for about 4 to 5 hours at a time. First semester that was okay. First semester wasnít that demanding. Then second semester hit. Bump up the dosage to 20 a day, start taking ativan at night to help me sleep which brings about its own addiction issues.
I guess I should digress here for a second. Iíve experimented with drugs most of my life, truly recreational. I have never had a drug problem, lead a fairly successful life, happily married. In my profession (I was an EMT before medical school) I am reminded of the dangers of addiction on a daily basis. I canít stand drug seekers. Coming to the hospital with bullshit stories, ďYou wonít believe this but I lost my prescriptionÖĒ Iím a firm believer in everything in moderate amounts. Maintain control. That has been my mantra, motto. Then 2nd semester hit.
I can honestly say that Iíve only partied with the adderall 3 or 4 times in a year. Itís just not my thing to party with. I hate coming down, I have anxiety after every dosage of XR (my abbreviation for Adderall), seemingly more anxiety with a higher dosage. It has become part of my daily ritual, anxiety. I got up at 5am, spent all day in lecture or studying and by 5pm the world was crashing down on me. Every day. A debate still rages in my mind: could I study and perform without XR? Am I capable of studying on this level without it? Am I locked into a destructive cycle? The problem arose with the fact that I wouldnít take adderall the days that I am on clinical for obvious ethical reasons. Subsequently those were the longest days of my life, and I wonder if it is more dangerous to the patients to be exhausted or tweaked out on speed (XR). Quite a fucking quandary, eh?
So, the end of 2nd semester came. I had so much material to cover, I literally studied 8 to 10 hours a day for three weeks. I am not kidding. No exaggeration, no bullshit. Two days into the three weeks I was chewing through 15 XR, literally popping the pill and chewing it, making into an IR. [IR = Immediate Release] This was beneficial at first but became problematic for two reasons 1) Itís a shortcut to building tolerance and 2) the anxiety induced from IR release is truly oppressive.
To add to the stress and shame of feeling like a drug addict, my wife was 8 months pregnant at the time and Iím class president. Iím like an Oprah Winfrey show waiting to happen. What confused me even more was the rush I was getting from the adderall. I would get up at 5am, pop 45 mg. and 15 minutes later Bam! Ready to study, ready to listen to 7 hours of lecture. Happy, euphoric. Total body high. Despite my best attempts, I was looking forward to the high without even being aware that I was craving it. And god do I crave it. Feel empty without it at this joyous time in my life. Donít feel anything but sad.
I tell you what, everybody. Two more weeks I wouldíve snapped. Full on fucking psychosis. I was exhausted, paranoid (hospital politics is savage and vicious) and profoundly depressed. I made it through the semester, actually got above average grades. I donít know if itís the paranoia or what but Iím sure my classmates were beginning to suspect something wasnít right with me. Funny looks, people offering to assist with my class officer work load, people started to speak to me in sympathetic tones. And now I deal with the aftermath. The people Iím close to in class donít call me back.
Depressed, anxious, irritable. 2 weeks after stopping 60mg + daily I still feel out of sorts. And the real shame of it all: The first week after I made it through I felt no joy. I missed the pride and sense of self accomplishment I should have felt with my academic success because I was too busy detoxing from XR to feel anything other than fear, disgust, and exhaustion. I was too busy waiting in an urgent care clinic trying to score some vicodin (chief complaint: back pain) to shake off the comedown. Coming off the XR was so fucking bad I didnít even know I was coming down. Iím serious. It was like some dark force drove me to urgent care to score vicodin. Like, my mind knew, ďYou just need to cool out.Ē Well, the vicodin helped, but after four days of being on that shit I developed a depression the likes of which Freud hadnít encountered. What could I do but man up, and ride it out.
Some here I am two weeks later, my wife is due in two weeks and Iíve got a year of even more challenging academics coming up. What am I going to do?
From a physiological standpoint Iíve noticed some changes as well. Iím in what I would call a pre diabetic state, dizziness, rapidly alternating blood sugar reading 60 to 105. My appetite at times is humongous then anorexic. The full range. I sweat intermittently for no reason, my sleep is comical at best. Constipation then diarrhea, intense gastrointestinal distress. The worst is the fact that I used to wake up and pop the XR, so now when I wake up in the morning I get really high for no reason, like an adrenal release but then I spend the rest of the day completely exhausted. I am at the whim of a fucked up adrenal cortex.
This shit is dangerous. Whatís more scary: a drug that takes a few weeks to get out of my system and makes me feel fucked up for a couple of days- or a drug that leaves my system in 2 to 4 days and leaves me feeling internally fucked up for months (?). To the younger experimental people out there: the long term effects do exist. Moderation, my friends, extreme moderation.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.